Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 10:42 AM CDT for Lincoln County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 10:42 AM CDT (15:42 UTC)
- Expired
- May 9, 2004, 11:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, MN
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 091542 SVRFSD MNC081-091615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1115 AM CDT * AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER DEUEL COUNTY...OR ABOUT 25 MILES NORTHEAST OF BROOKINGS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTHERN RURAL LINCOLN COUNTY THROUGH 1100 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL ABOUT THE SIZE OF PENNIES TO QUARTERS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4461 9645 4453 9642 4454 9611 4462 9611 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:27 AM CDT, 15 minutes earlier.
Area forecast discussion, May 9, 10:27 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1027 AM CDT SUN MAY 9 2004 .DISCUSSION... LITTLE BUSY THIS MRNG...WATCHING A CELL SCOOT ALONG THE FSD AND ABR CWA BNDRYS...PRODUCING SOME HALF TO ONE INCH HAIL. THIS CONVECTION IS LEFTOVER FROM LAST NIGHT AND IS ELEVATED. NOTHING IN THE WAY OF ELEVATED CINS ATTMS TO IMPEDE SO WOULD IMAGINE THAT IT MAY TRUCK RIGHT INTO SW MN BEFORE ITS DONE. OTHERWISE THE MAIN STORY LATER TODAY IS WATCHING A STRONG CDFNT ENCROACH INTO THE AREA. THE FRONT STILL LOOKS TO BE MAKING A RAPID EXIT THRU THE WRN CWA...BUT THEN LACK OF UPPER Q-VECTOR PUSH HAS IT ALMOST STALLING OUT ACRS THE E AND SE LATE THIS AFTN AND TNGT. LOTS OF LOW TO MID LVL FRONTOGENESIS TO CONTEND WITH ALL NIGHT...AS WELL AS 925MB-850MB MU CAPES RUNNING WELL OVER 2000 AND SFC TO 800MB LIS AVERAGING -7 TO -10C PER THE LATEST META DATA FOR LATE THIS AFTN AND EARLY EVENING. THEREFORE WILL BE UPDATING THE ZONES AND LIKELY MENTIONING SVR ACTIVITY THRU THE EAST. DIR WIND SHEAR IS MARGINAL IN THE LOWEST 1.5 KM...WITH BETTER DIR SHEAR FM 1.5 TO 3.0 KM. 0-6KM SPEED SHEAR IS RUNNING ABOUT 25KTS. WL ALSO BUMP UP SOME HIGHS HERE AND THERE AS GOOD SSW FLOW AHEAD OF FRONT AND VERY WARM H85 TEMPS PUSH HIGHS INTO THE LOWER 90S SOME LOCALES. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, May 9, 5:07 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 507 AM CDT SUN MAY 09 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE OF THUNDERSTORMS WILL EXISTS OVER THE ENTIRE AREA TODAY ...HOWEVER THE GREATEST RISK OF ANY SEVERE THUNDERSTORMS WOULD BE THIS AFTERNOON INTO THIS EVENING...EAST OF A LINE FROM HURON TO MITCHELL TO TYNDALL SOUTH DAKOTA. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL UP TO 2 INCHES IN DIAMETER...AND DAMAGING WINDS OF AROUND 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 9, 9:45 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 3 NW BANCROFT 44.52N 97.79W
05/09/2004 1.00 INCH KINGSBURY SD PUBLIC
0930 AM HAIL 2 NE BANCROFT 44.51N 97.72W
05/09/2004 0.75 INCH KINGSBURY SD PUBLIC
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:35 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.